Alert archive / Pennsylvania / Flash Flood Warnings in 2009
Flash Flood Warning 34, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 16, 2009, 7:09 PM EDT for Somerset County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2009, 7:09 PM EDT (23:09 UTC)
- Expired
- Aug 16, 2009, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 116 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 162309
FFWCTP
PAC111-170145-
/O.NEW.KCTP.FF.W.0034.090816T2309Z-090817T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
709 PM EDT SUN AUG 16 2009
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOMERSET COUNTY...
* UNTIL 945 PM EDT...
* AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER SOMERSET COUNTY. A NEARLY
STATIONARY STORM WAS LOCATED JUST SOUTHEAST OF ROCKWOOD...AND HAS
ALREADY PRODUCED 2 INCHES OF RAIN IN THE LAST HOUR. A SECOND SLOW
MOVING CLUSTER OF STORMS EXTENDED FROM STOYSTOWN TO SOUTH OF
WINDBER.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ACOSTA...
BERLIN...CENTRAL CITY...DAVIDSVILLE...FRIEDENS...MEYERSDALE...MOUNT
DAVIS...SOMERSET AND WINDBER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. TURN AROUND...DONT DROWN NEVER TRY
TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE
RISING WATER MOVE UP TO HIGHER GROUND.
&&
LAT...LON 3973 7934 4026 7892 4025 7890 4024 7889
4025 7887 4022 7874 3973 7898
$$
FORECASTER: JUNG2 follow-up statements
000
WGUS71 KCTP 170002
FFSCTP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 PM EDT SUN AUG 16 2009
PAC111-170145-
/O.CON.KCTP.FF.W.0034.000000T0000Z-090817T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET PA-
802 PM EDT SUN AUG 16 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
SOMERSET COUNTY...
AT 754 PM EDT...DOPPLER RADAR CONTINUES TO INDICATE A THUNDERSTORM
PRODUCING VERY HEAVY RAIN OVER SOMERSET COUNTY. THE THUNDERSTORM IS
LOCATED SOUTHEAST OF SOMERSET...ALONG ROUTE 219 AND ROUTE
653...GARRETT ROAD. RADAR ESTIMATES THAT OVER 3 INCHES OF RAIN HAS
FALLEN IN THE LAST 2 HOURS EAST OF ROCKWOOD.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SOMERSET...ROCKWOOD...ROBERTS...MURDOCK...SHAMROCK...GARRETT AND
BERLIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS LIKELY IN LOCATIONS ALONG WILSON CREEK AND THE
HEADWATERS OF THE CASSELMAN RIVER. SHARP RISES CAN BE EXPECTED ON
SMALL STREAMS AND CREEKS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3973 7934 4026 7892 4025 7890 4024 7889
4025 7887 4022 7874 3973 7898
$$
FORECASTER: JUNG000
WGUS71 KCTP 170141
FFSCTP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
941 PM EDT SUN AUG 16 2009
PAC111-170147-
/O.EXP.KCTP.FF.W.0034.000000T0000Z-090817T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET PA-
941 PM EDT SUN AUG 16 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM EDT FOR SOMERSET
COUNTY...
THUNDERSTORMS OVER CENTRAL SOMERSET COUNTY HAVE DISSIPATED. NO
FLOODING IS BEING REPORTED...AND THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE.
LAT...LON 3973 7934 4026 7892 4025 7890 4024 7889
4025 7887 4022 7874 3973 7898
$$
FORECASTER: JUNGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:05 PM EDT, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 16, 3:05 PM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 305 PM EDT SUN AUG 16 2009 .SYNOPSIS... HIGH PRESSURE OFF THE EAST COAST WILL KEEP MAINLY DRY AND WARM TEMPERATURES ACROSS THE REGION THE NEXT SEVERAL DAYS. A WEAK COLD FRONT OVER THE PLAINS WILL MOVE INTO THE REGION ON WEDNESDAY...ALONG WITH A CHANCE OF SHOWERS AND STORMS FROM LATER ON TUESDAY INTO WEDNESDAY. SOME SHOWERS AND STORMS COULD LINGER INTO THURSDAY AND FRIDAY...AS THE FRONT MOVES BACK TO THE NORTH AS A WARM FRONT. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... ALL FOG/HAZE IS GONE AND CURRENT VISIBLE SATELLITE IMAGE SHOWS A FAIR NUMBER OF CU OVER PENNSYLVANIA. ADDITIONALLY...KCCX HAS SHOWN THE DEVELOPMENT OF A FEW THUNDERSTORMS IN CENTRAL PA. THESE STORMS ARE QUITE SMALL AND NOT MOVING VERY FAST AT ALL. STORMS ARE ONLY LASTING ON THE ORDER OF 30 MIN BEFORE DYING. IS POSSIBLE FOR A FEW MORE OF THESE SHOWERS TO DEVELOP THIS AFTERNOON...BUT THE STORMS ARE TIED TO DAYTIME HEATING. SO ONCE SUNSET OCCURS...EXPECT STORMS TO DISAPPEAR AS WELL AS THE SMALL CU THAT ARE ALL OVER CENTRAL PA. ONLY MINOR TWEAKS TO LOW TEMP FORECAST AND CLOUD COVER FOR NEAR TERM FORECAST PERIOD. THESE WERE ONLY MINOR CHANGES SO BASICALLY CURRENT FORECAST IS ON TRACK WITH JUST A FEW ADJUSTMENTS. AIR QUALITY WILL CONTINUE TO BE AN ISSUE FOR THE REMAINDER OF TODAY AND TOMORROW AT MINIMUM ACCORDING TO PA DEP. WORST AREA IN OUR FORECAST AREA WILL BE THE LOWER SUSQUEHANNA VALLEY...DUE TO A LACK OF MIXING. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... HIGH PRESSURE RIDGE REMAINS IN PLACE FOR MONDAY...BUT WEAKENS AS A WEAKENING COLD FRONT SLIDES THROUGH TUEDAY. MONDAY WILL START OFF WITH JUST SOME PATCHY FOG. THE AFTERNOON WILL BE A FEW DEGREES WARMER THAN TODAY...WITH JUST ISOLATED TSTORMS IN THE MID/LATE AFTERNOON. UNLIKE LAST WEEK...AS DEWPOINTS MIX OUT SOME IN THE AFTN... HEAT INDEX VALUES SHOULD ONLY TOP OUT IN THE LOW/MID 90S. AIR QUALITY WILL CONTINUE TO BE AN ISSUE ACCORDING TO PA DEP...WITH THE WORST IN THE LOWER SUSQUEHANNA VALLEY. SEE AQACTP PRODUCT FOR MORE INFO. WEAKENING FRONT APPROACHES FROM THE WEST ON TUE AS DYNAMICS LIFT TO THE NE. SHOWERS/TSTORMS WILL BECOME NUMEROUS IN THE NW BY AFTERNOON...WITH SCATTERED ACTIVITY ELSEWHERE...MAINLY LATER IN THE DAY. ALSO KEPT LOW CHANCE POPS THROUGH TUE NIGHT...ALTHOUGH BEST CHANCE BY 12Z WED WILL BE ACROSS THE SOUTH. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... DEWPOINTS FCST TO RISE INTO THE LOWER 70S ACROSS THE LOWER SUSQUEHANNA VALLEY ON WED. S PA WILL BE ON THE EDGE OF THE WESTERLIES...SO WILL HAVE TO WATCH OUT FOR ISOLATED STRONG STORMS. FRONT WILL RETURN AS A WARM FRONT BY THU. THU AND FRIDAY WILL FEATURE MORE IN THE WAY OF HUMIDITY. OVERALL...I DID NOT CHANGE MUCH ON THE LONGER TERM PACKAGE...MAINLY MINOR ADJUSTMENTS. HAVE TO WATCH TROPICS. EXPECT WESTERLIES TO DROP FURTHER SOUTH BY MID WEEK...BUT STILL HAVE TO BE ALERT FOR ANY SYSTEM TRYING BREAK THROUGH THE RIDGE. OVERALL...TEMPERATURES WILL AVERAGE NEAR TO JUST ABOVE NORMAL. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... ALL FOG WAS GONE BY MID MORNING AND VERY FEW CLOUDS OUT THERE NOW. HOWEVER...VISIBLE SATELLITE IS SHOWING MORE AND MORE SMALL CUMULUS STARTING TO GROW. KCCX ACTUALLY IS PICKING UP ONE SHOWER THAT DEVELOPED ON THE HUNTINGDON/FULTON COUNTY LINE...AND IS SLOWLY MOVING TO THE SOUTH INTO NORTHERN FULTON COUNTY. IT IS ALSO SHOWING SIGNS OF DISSIPATING. OTHERWISE VFR CONDITIONS ARE EXPECTED THE REMAINDER OF THE DAY AND INTO THE EVENING PERIOD. CU ARE STAYING SMALL AND ARE EXPECTED TO STAY SCATTERED INTO EARLY EVENING BEFORE DISSIPATING. OVERNIGHT ONCE AGAIN EXPECTING CLEARING SKIES...LIGHT WINDS AND THE DEVELOPMENT OF FOG. HOWEVER NOT AS MUCH FOG EXPECTED OVERNIGHT TONIGHT AS WE HAD LAST NIGHT OR THE LAST FEW NIGHTS. AREAS OF FOG WILL DROP CONDITIONS TO MVFR/IFR CONDITIONS...DO NOT EXPECT ANYONE TO DROP TO LIFR DUE TO FOG. MORE IN THE WAY OF SHOWERS ON WED INTO THU...WITH NEXT COLD FRONT. OUTLOOK... MON...MAINLY VFR ASIDE FROM PATCHY LATE NIGHT/MORNING FOG. TUE-THUR...VFR/MVFR...WITH SCT SHRA/TSRA PSBL. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...ONDREJIK/MARTIN NEAR TERM...ONDREJIK/MARTIN SHORT TERM...RXR LONG TERM...TYBURSKI AVIATION...ONDREJIK/MARTIN
Hazardous weather outlook, Aug 16, 3:36 AM EDT, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 336 AM EDT SUN AUG 16 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-170745- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 336 AM EDT SUN AUG 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 16, 5:05 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
505 PM EDT SUN AUG 16 2009
PAZ056-162130-
PERRY PA-
505 PM EDT SUN AUG 16 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PERRY COUNTY...
AT 504 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF
LEWISTOWN...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.
THIS STORM WILL BE NEAR KISTLER AROUND 525 PM AND LOYSVILLE AROUND
530 PM.
LAT...LON 4032 7737 4027 7746 4035 7761 4037 7756
4040 7755 4044 7747 4046 7741 4041 7720
4027 7730 4029 7735 4026 7739 4026 7741
EXPERIMENTAL
FORECASTER: JUNGThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:05 PM EDT | Special Weather Statement | CTP | Perry | 25 min |
| Aug 16, 7:49 PM EDT | Special Weather Statement | CTP | Somerset | 26 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.